Awful Migraine Headaches…Please Help
Hello Wray & all ladies on the forum,
I think I'm not submitting my problem in the right time as I can see that Wary is on sabbatical. I hope she got better soon.
I'm a 33 year old female. I had migraines since childhood, it's probably genetic as my grandmother, my father and two of my youngest sisters have it. But they got very sever & frequent since 2009.
I've been trying different treatment with no improvement. I now have headaches daily. I've started bioidentical progesterone plus some other supplements (including vitamin D & magnesium) in August.
My doctor had started me first on 20 mg starting on day 7 till next period. At first I started to feel some improvement, but then things seemed to halt. In addition to that, I still have bad headaches before & during my period. Hence, I started taking it daily. Still not much improvement & he increased it to 20 mg twice a day. Still not much improvement & I started to notice facial hair growth and hair loss. I panicked and told my doctor. He decreased my dose back to 20 mg daily and added pregnenolone. For two weeks I was having constant bad headaches. My doctor then lowered my pregnenolone dose.
Still having bad headaches and feeling desperate to get help. I found your site, read about progesterone therapy and how doctors usually prescribe low dose. I tried then to increase my dose to 300 mg on my own & started to get some relieve. I then talked to my doctor & and demanded that we increase the does. He told me that he usually uses 200 mg with his patient but in my case eh couldn't since I'm using OTC cream (I live in Oman & don't have access to compounding pharmacy). We agreed that I use 200 mg daily of progesterone. This meant that I have to stock on OTC cream.
I think after around a week of high dose, I got my period and it was one day late. Things started to get settled during my period. I've lowered my dose to 100 mg during menses. Then after my period ended, I started to get bad headaches again. During that time, I also started to use Cefaly, which uses electrical simulation to help with headaches and increase my threshold for migraine. I don't know if this was a coincidence or it did make my headaches worse. I stopped using it when I noticed that. I was so desperate to try anything to get relieve.
I talked to my doctor again asking to increase my progesterone dose. He requested to do tests again to check my progesterone to estrogen ratio. He also have some doubts that I've a sluggish thyroid even though my FSH, T3, T4 were normal. He also asked for TOP & Tg antibodies test.
It's a bit difficult to communicate with my doctor over distance but this is what I can have since there are no doctors in my country offer treatment with bioidentical hormones. I had high hopes when I started this treatment. They are affecting my whole life to the point that I had to stop my PhD study & return home after only one semester of study.
I decided to increase my dose on my own to 300 mg daily. I needed immediate relieve, probably my doctor doesn't understand this. When I did this, I was having a bad attack that usually comes 10 to 7 days before my period. It did help give me some relieve by the end of the day. Today is day 3 with the 300 mg does, I still have headache and feel discomfort in my head that I feel some how increase when I apply the cream. I use 100 mg in the morning, 100 mg distributed throughout the day & 100 mg at bed time. On day 2 of this new dose, I had bad pain in my knees & low back. I was having also neck pain with my headaches in the last two weeks.
Sorry for all these details but I felt I needed to include this much to give a clear picture of my current situation.
My question is: Should I increase my dose again? I was thinking of that since I still feel awful. I want to get better as soon as possible since I'm getting back to work by February. I'm a lecturer at a university & I stopped giving lectures for a year now. My boss was kind enough to not put me on schedule but she cannot do this endlessly.
Hope to hear soon from either Wray or other ladies who have been on high progesterone doses.
Thanks in advance.